Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 237, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 17, 2023, 6:21 AM CDT for Knox County, Stark County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2023, 6:21 AM CDT (11:21 UTC)
- Expired
- Aug 17, 2023, 6:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WUUS53 KILX 171121
SVRILX
ILC095-175-171200-
/O.NEW.KILX.SV.W.0237.230817T1121Z-230817T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
621 AM CDT Thu Aug 17 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Stark County in north central Illinois...
Northern Knox County in west central Illinois...
* Until 700 AM CDT.
* At 621 AM CDT, a severe thunderstorm was located over New Windsor,
or 15 miles east of Aledo, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Wataga around 630 AM CDT.
Oneida and Altona around 635 AM CDT.
Victoria around 640 AM CDT.
Other locations in the path of this severe thunderstorm include La
Fayette, Toulon and West Jersey.
This includes Interstate 74 between mile markers 34 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is has a history of producing large hail. SEEK SHELTER
NOW inside a sturdy structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 4098 8986 4100 9044 4115 9044 4115 8987
4123 8986
TIME...MOT...LOC 1121Z 275DEG 53KT 4116 9046
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Geelhart2 follow-up statements
832
WWUS53 KILX 171134
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
634 AM CDT Thu Aug 17 2023
ILC095-175-171200-
/O.CON.KILX.SV.W.0237.000000T0000Z-230817T1200Z/
Stark-Knox-
634 AM CDT Thu Aug 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR WESTERN STARK AND NORTHEASTERN KNOX COUNTIES...
At 634 AM CDT, a severe thunderstorm was located near Altona, or 11
miles south of Cambridge, moving east at 55 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Victoria around 640 AM CDT.
Other locations in the path of this severe thunderstorm include West
Jersey, La Fayette and Toulon.
This includes Interstate 74 between mile markers 34 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 4098 8986 4101 9022 4115 9044 4115 8987
4123 8986
TIME...MOT...LOC 1134Z 277DEG 50KT 4113 9023
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Geelhart119
WWUS53 KILX 171145
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
645 AM CDT Thu Aug 17 2023
ILC095-175-171154-
/O.CAN.KILX.SV.W.0237.000000T0000Z-230817T1200Z/
Stark-Knox-
645 AM CDT Thu Aug 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN STARK AND NORTHEASTERN
KNOX COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 4098 8986 4101 9022 4115 9044 4115 8987
4123 8986
TIME...MOT...LOC 1142Z 275DEG 53KT 4112 9002
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:32 AM CDT, 49 minutes earlier.
Area forecast discussion, Aug 17, 5:32 AM CDT, 49 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 532 AM CDT Thu Aug 17 2023 .SYNOPSIS... Issued at 530 AM CDT Thu Aug 17 2023 Showers and a few thunderstorms are possible east of the Illinois River today into early afternoon, as a cold front sweeps through central and southeastern Illinois. A dry and warmer pattern settles this weekend, in as a surface high pressure builds over the Central Plains and shifts eastward in the coming days. Heat indices of 95 to 105 degrees are possible Sunday through Tuesday. && .SHORT TERM... (Through Late Tonight) Issued at 245 AM CDT Thu Aug 17 2023 A cold front associated with a low pressure system located in Canada is expected to pass through central and southeastern Illinois today. Along with it, chances for precipitation arrive. The southwestern extent of it is uncertain. Currently, the showers should stay mainly east of the Illinois River stretching through the CWA. Stronger showers or a thunderstorm could occur east of I-57 towards the IL/IN border. The timing looks to start by 6/7 am and exiting the southeastern Illinois area by early afternoon. The storms that develop along the front should stay sub-severe but could produce some heavier rainfall or a locally stronger wind gusts. As the front moves through today, the wind will get breezier and more gusty. Wind speed of 15-20 mph with gusts up to 35 mph in some areas in central Illinois. This will be short lived as winds should calm down by sunset today. Highs today stick around the low 80s. Lows drop into the mid-to-upper 50s. Delaney .LONG TERM... (Friday through Wednesday) Issued at 245 AM CDT Thu Aug 17 2023 After the showers and thunderstorms exit the CWA today, a dry pattern will settle in for the extended period. A surface high will build following the passage of the front over the Plains. This high will gradually "float" eastward towards the coast and will be the main feature to control the weather for the next week for central Illinois. Temperatures will begin to warm up Friday. Friday will have highs in the upper 70s. Saturday's highs warm up to the mid 80s, but by Sunday the heat will turn on. Highs Sunday-Thursday hang around the low-to-mid 90s. What will be uncomfortable is the high humidity mixed with the high temperatures. The beginning of the new week will be quite hot. For Sunday-Tuesday, the signature for heat indices of 95-105 degrees hasn't went away. It is continuously being monitored. Delaney && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 530 AM CDT Thu Aug 17 2023 Showers are possible this morning but after noon (17Z) the main story will be the shifting and gusty winds. SW winds at 15-20 knots (gusting up to 30 knots) shift to NNW by the afternoon, becoming light around sunset. There could be some wind shear at PIA first thing this morning but won't stick around for very long. Delaney && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 17, 5:26 AM CDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 526 AM CDT Thu Aug 17 2023 ILZ027>031-036>038-040>043-047>053-181100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 526 AM CDT Thu Aug 17 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this morning, ahead of a cold front. While some will contain gusty winds, the threat of severe weather appears low at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Environmental Protection Agency indicates that air quality will be unhealthy for sensitive groups on Friday. Heat and humidity will begin building into the area late this weekend, persisting into next week. Peak heat index values over 100 degrees are likely each day from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-054>057-061>063-181100- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark- 526 AM CDT Thu Aug 17 2023 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected from mid to late morning, although a few more may develop early in the afternoon. While widespread severe weather is not expected, a few of these storms may produce localized damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Environmental Protection Agency indicates that air quality will be unhealthy for sensitive groups on Friday. Heat and humidity will begin building into the area late this weekend, persisting into next week. Heat index values over 100 degrees are likely Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 10 am and 4 pm. ILZ066>068-071>073-181100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 526 AM CDT Thu Aug 17 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. A period of scattered thunderstorms is expected from around midday through mid afternoon. While a few of the storms may contain gusty winds, the severe weather threat appears low at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Environmental Protection Agency indicates that air quality will be unhealthy for sensitive groups on Friday. Heat and humidity will begin building into the area late this weekend, persisting into next week. Heat index values over 100 degrees are likely Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:34 AM CDT | Severe Thunderstorm Warning | ILX | Fulton | 41 min |
| Aug 17, 7:55 AM CDT | Special Weather Statement | ILX | Marshall | 35 min |
| Aug 17, 8:00 AM CDT | Special Weather Statement | ILX | Mason | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.